- This topic is empty.
May 15, 2013 at 6:33 pm #21273
Unpleasant surprise Saturday which ended me up in the hospital for two days. I had one seizure at home and one in the ambulance. I was out for a few hours, passing out early in the first one and being put more under after the second so that the doctors could do their work. I’ve come back very well but have been told that the seizure was probably related to swelling from a new tumor with none of the previous ones evident on the earlier CT and MRI. Just the new one. Swelling was not considered to be so much it would lead to a seizure but obviously it did.
Final disposition beyond taking kepra and dexamethasone will be determined through another PET and MRI next week. I have no idea what the next step is. I do know I will not be able to drive for six months and will have to put an end to swimming for a while. I’m in a quandary as to how much I need someone to be with me all the time. The fear is that one may stop breathing. But the odds on this repeating are supposed to be very, very low with the little swelling I have and the fact I’m on the meds. Anyone have experience with this situation they could share? My wife is willing to stay home with me all the time, but it will require retirement or a leave of absence from her job. I would prefer not to have to have her go through that.
I’m not feeling bad. Just real tired out.May 15, 2013 at 7:20 pm #60719Catherine PooleKeymaster
I’m so sorry to hear about the seizures. I can see why you might be concerned about being alone but so kind to not make your wife stay home. Perhaps you can have a visiting nurse stop by for a short time until you get back on your feet? It’s a shame about the swimming as we all know what a master you are! But perhaps once you get this one zapped you can continue swimming. I’m sure this was frightening for you both, but the meds for seizures are pretty good at controlling this from happening. I hope someone else can fill you in on their experience. Take good care.May 15, 2013 at 8:36 pm #60720jmmmParticipant
My husband had a grand mal seizure in August of last year due to necrossis from gamma knife. It scared me to pieces. He was put on dexamethazone and Keppra and no driving for 6 months. Very frustrating for him not to be able to drive. I only worked part time, but ended up quitting, so I could stay home with him. We also had to teach our kids what to do in case of a seizure. Just an FYI, if you call your local EMS, they’ll put your information into their system, so if a call comes in from your house, they’ll know what to expect. Fortunately, so far, we only had one more scare. Did you feel your seizure coming on? We’ve been told you normally do, an both times Mike knew something was happening. The necrossis had been controlled with the medication, so no further treatment has been needed. seizures are so scary, but we’ve gotten comfortable with it.May 16, 2013 at 1:13 am #60721DadZGirlParticipant Hi Frank,
Sorry to hear about the tumor and seizures. Glad you are doing better and hope that continues! One thing to consider at home is “Life Alert”. Although my Dad always hated the commercials
😆, there was a time while I was working and he was home alone that it was a very nice thing to have. It just goes somewhere in a central location in your house. You can wear a life alert wristband so it will work wherever you are at home (even in the shower!), the people on the speaker were very nice and very responsive. It helped my Dad stay independent longer and he really liked it. Just a thought. And sending nice thoughts our way for continued health!
LauraMay 16, 2013 at 3:30 am #60722kylezParticipant
Frank, that must have been a scary experience. Sorry about the not driving too. Waiting is probably tough for the MRI, but I’m sure you’re glad it was moved up. I assume the results will go to a tumor board for review and recommendations —
As far as meds I’ve been on Keppra since Sept. 2010, 1000mg/day. I was told not to drive for about 6 months.The next time I had brain issues, it was a much shorter “no driving” period.
Recently my neurologist wanted to wean me off Keppra (I’ve had some known mood side effects) but after an EEG, they saw focal seizures they thought could spread to full seizures w/o the meds. So instead they are transitioning me off Keppra and onto Lamictal.
Good wishes for this and next week.May 30, 2013 at 10:15 am #60723
After a new brain MRI and PET scan Friday, I met with my oncologist at the University of Michigan yesterday. In general the news was very, very good. Nothing on the body since my subq met in my left buttock was removed on May 1. The brain area is stable, though what I thought was clearly one new leision that caused the tumor as opposed to a remainder from the one that I had radiated back in December may be something he is sure about one way or another but I walked away from our meeting not feeling as confident about. There will be a tumor board meeting tomorrow to both make a clearer determination and suggest a plan of attack–watch, remove, radiate??. I should know next week what the next step will be. We did discuss further systemic therapy. I’ve had one course so far of ipi with seeming success but not definitive objective response, so a reinduction may be in order, but we also discussed clinical trial. For right now, concentration wlll be on the brain. Nothing else for at least a couple of months. For those who don’t know my story, I am about a year into this disease, always Stage IV, unknown primary, first appearance in lung.
I’m off driving for six months because of my seizures. Educating myself on how to live with the possibility of recurrence of those, but I think, though there was probably bleeding on the one(s) I had, another is unlikely with the current meds and stability. My wife will return to work next week. I’ll get back in the pool Monday but have been told no competitive swimming, so I’m dropping out of the National Senior Olympics in Cleveland in July. Well, you can’t have everything and Stage IV melanoma too. Time for one of those young whippersnappers to move up.
Wonder if anyone besides me finds that dexamethasone is the “think” drug. I’m still on a heavy dose of the stuff, and my ability to concentrate is greatly intensified. I’m reading stuff I wouldn’t have picked up in 30 years and able to stick with it for literally hours at a time. What’s that all about?
FrankJune 3, 2013 at 1:07 am #60724CeceliaParticipant
Interesting reaction to the dex, Frank. It is about 6x stronger than prednisone, so it’s not really surprising. With Margaret, the biggest problem was that it took out her leg muscles so she had a lot of falls on stairs or bumps–she couldn’t self-correct. We are now working with a neurologist who specializes in cancer-related seizures. He has cut out dex and dilantin and has Margaret on kepra alone, but with a break-through drug (valium based) that she only takes if she has a fever–her seizures are highly correlated with either fever or sleep disruption. This drug knocks her out, but she prefers it to the cognitive fog she experiences with dilantin. The neurologist is working toward the right balance of drugs to keep her seizure free.
She has been having seizures for about 20 months now, but only about every four or five months. She now finds that she can sense an electrical “funniness”–that’s our code for I don’t leave her side!
For Margaret there are several triggers: fever, sleep-disruption, stress, heat and highly aerobic exercise. Once you identify your own, everything gets easier because you know when to be alert. Good luck with the journey!June 5, 2013 at 7:24 am #60725
I had lunch with my former primary physician Monday, and she shepherded me on my first trip back to the pool. I’m very blessed these days with friends joining me out of the woodwork to drive or otherwise help. I wondered as an internist whether she had experience with the kind of incredibly positive side effects I am experiencing and whether it could be the result of the Dexamethasone of the Keppra. She referenced a fictional tale in a movie by John Travolta called Phenomenon, where he experiences a brain seizure and life changes dramatically. She has a hunch it may be related more to the electric changes in my brain rather than side effects of drugs, but only a guess. What has been amazing has been that it feels as I have been on ADD most of my life, and it just got cured. Of course, this is not a scientific analysis at all, hers or mine, but brain seizures are major electric disturbances in the brain and I had two grand mal seizures in rapid succession within an hour. I feel totally focused and almost totally fluent, beyond anything close to normal. But I don’t feel particularly tense, and though maybe somewhat euphoric, and certainly in a good mood, nowhere close to manic. I’m so curious, though, as to whether others have had a similar experience. I’d like it to last a long time, despite the sleep interruptions. I only log about four hours at a time. But I am getting ready to face the fact that it may disappear any time any day. And I do still get tired. Our battle with melanoma, except for the hopeful remissions, frequently seems unremittingly depressing. What a very different aspect.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.